Lightning, Floyd
- When
- August 10, 5:22 PM EST
- Where
- Floyd County, Floyds Knobs
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 38.320, -85.870
A house fire was started from a lightning strike on Loi Road.
An isolated thunderstorm brought heavy rainfall and cloud to ground lightning to Floyd County in Southern Indiana. A water rescue was performed and lightning caused a house fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
An isolated thunderstorm brought heavy rainfall and cloud to ground lightning to Floyd County in Southern Indiana. A water rescue was performed and lightning caused a house fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 10, 2:15 PM EST, 3 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 315 PM EDT MON AUG 10 2009 .SHORT TERM (TONIGHT AND TOMORROW)... SCATTERED THUNDERSTORMS HAVE DEVELOPED MAINLY ACROSS THE NORTHERN HALF OF THE FORECAST AREA THIS AFTERNOON. WITH AMPLE MOISTURE AND INSTABILITY A FEW OF THESE STORMS HAVE DEVELOPED WITH ELEVATED HIGHER REFLECTIVITY CORES. IN ADDITION A LINE OF STORMS IS FORMING ACROSS A BOUNDARY IN SOUTHERN INDIANA AND THIS WILL SLOWLY SAG SOUTHWARD. SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING ACROSS THE AREA. WITH PWAT VALUES AROUND TWO INCHES EXPECT THAT ALONG WITH SMALL HAIL OR GUSTY WINDS ANY STORMS THAT DEVELOP WILL HAVE POTENTIALLY BRIEF HEAVY RAINFALL. AS THE DAYTIME HEATING WANES TONIGHT EXPECT THAT CONVECTION WILL BEGIN TO DIE OFF...THOUGH CANNOT RULE OUT AN ISOLATED SHOWER OR THUNDERSTORM OVERNIGHT. TOMORROW A THUNDERSTORMS ARE AGAIN EXPECTED AS A COLD FRONT TRAVERSES THE FORECAST AREA. THE ATMOSPHERE LOOKS TO HAVE ENOUGH TIME TO RECOVER TONIGHT AND PWATS RETURN TO AROUND TWO INCHES BY TOMORROW AFTERNOON. THEREFORE ANY STORMS THAT FORM ARE EXPECTED TO HAVE BRIEF VERY HEAVY RAINFALL. THE STRONGEST STORMS ARE EXPECTED TO BE ACROSS MAINLY THE SOUTHERN PORTION OF THE FORECAST AREA AND THESE MAY ALSO HAVE SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH THEM. WITH DEWPOINTS IN THE LOWER 70S EXPECT THE LOWS TONIGHT TO BOTTOM OUT AROUND THESE VALUES. HIGHS TOMORROW WILL BE A COUPLE DEGREES COOLER THAN TODAY DUE TO AMPLE CLOUD COVER AND COLD FRONT PUSHING THROUGH. .LONG TERM (TUESDAY NIGHT-MONDAY)... MODELS IN FAIR AGREEMENT AT START OF PERIOD WITH SHORTWAVE ACROSS CENTRAL IL TUESDAY NIGHT. CONVECTION WILL HAVE ACCESS TO PLENTY OF MOISTURE WITH PRECIPITABLE WATERS AROUND 2 INCHES. STILL...MODELS HAVE SHIFTED FOCUS FOR THE HEAVIEST RAINS TO JUST TO THE SOUTH OF OUR CWA. DO NOT WANT TO BACK OFF YET ON THE HEAVY RAINFALL WORDING IN HAZARDOUS WEATHER OUTLOOKS THOUGH GIVEN THE PARAMETERS MENTIONED ABOVE. WILL KEEP IN CHANCE OF STORM WORDING FOR THE OVERNIGHT...BUT HAVE HIGHEST POPS TO THE SOUTH. THE GFS AND ECMWF HAVE COME INTO ALIGNMENT NOW WITH PUSHING THE UPPER TROUGH THROUGH THE REGION WEDNESDAY THEN DEVELOPING A CUTOFF LOW SOUTH OF THE REGION THURSDAY. THE NAM IS KEEPING WITH ITS PREVIOUS FORECAST OF AN UPPER CUTOFF DEVELOPING ACROSS THE STATE WEDNESDAY AND REMAINING TILL FRIDAY. AGAIN...CUTOFF LOWS ARE DIFFICULT TO FORECAST IN ADVANCE...BUT THE TREND RIGHT NOW IS FOR THE MOISTURE ASSOCIATED WITH THIS LOW TO STAY TO OUR SOUTH. WILL KEEP IN HIGHEST POPS...IN THE SLIGHT CHANCE RANGE...OVER THE SOUTHERN HALF OF THE STATE FOR WEDNESDAY THROUGH FRIDAY. SATURDAY THROUGH SUNDAY...GFS AND ECMWF INDICATE THAT REGION WILL BE GENERALLY DRY AS RIDGING TRIES TO BUILD IN. DGEX HANGS ON TO AN UPPER LOW ACROSS THE STATE SATURDAY...BUT WILL CONTINUE PREVIOUS FORECAST THINKING TO KEEP US DRY FOR NOW. BY MONDAY WILL SEE SOME MOISTURE COMING UP FROM THE GULF THAT MAY BRING SHOWER CHANCES BACK INTO THE FORECAST. INHIBITING FACTOR THERE HOWEVER IS THE H5 RIDGE THAT THE GFS PARKS OVER THE TOP OF THAT MOISTURE. WILL GO WITH ISOLATED SHOWERS FOR NOW. && .AVIATION (18Z TAFS)... SCATTERED SHOWERS AND A FEW THUNDERSTORMS HAVE POPPED UP ACROSS THE AREA THIS AFTERNOON. AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION THIS AFTERNOON EXPECT MORE THUNDERSTORMS TO DEVELOP. HOWEVER...THEY WILL BE SCATTERED IN NATURE SO WILL INCLUDE VCTS IN THE TAFS FOR NOW AND AMEND AS NECESSARY. WITH SCT-BKN CU THAT HAS DEVELOPED TODAY JUST BELOW 3KFT CEILINGS WILL CONTINUE TO OSCILLATE BETWEEN VFR AND MVFR. ANY STORMS THAT DEVELOP THIS AFTERNOON HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL REDUCING VISIBILITIES TO IFR FOR A BRIEF PERIOD OF TIME. WINDS WILL REMAIN MAINLY OUT OF THE SOUTHWEST THIS AFTERNOON AND COULD BE GUSTY AT TIMES. WILL SEE A BREAK IN PRECIPITATION TONIGHT WITH STORMS EXPECTED TO TAPER OFF AFTER 00-03Z. WITH WET GROUND FROM THE RAINS COULD SEE SOME LIGHT FOG TOWARDS MORNING ESPECIALLY AT LEX AND BWG. ANOTHER ROUND OF THUNDERSTORMS WILL BE IN THE FORECAST TOMORROW AS A COLD FRONT PUSHES THROUGH THE REGION WITH WINDS EXPECTED TO SWITCH AROUND TO THE WEST/NORTHWEST AS THIS PUSHES THROUGH THE REGION TOMORROW. && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && SHORT TERM...EES LONG TERM....RJS AVIATION.....EES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 351 PM EDT MON AUG 10 2009 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-110730- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 351 PM EDT MON AUG 10 2009 /251 PM CDT MON AUG 10 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORMS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE WILL SLOWLY MOVE SOUTHWARD INTO SOUTHERN INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR STRONG STORMS WILL BE OVER SOUTHERN INDIANA AND NORTH CENTRAL KENTUCKY. SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS SOUTH CENTRAL KENTUCKY. THE MAIN THREATS WITH THE STRONGEST STORMS WILL BE GUSTY WINDS...BRIEF VERY HEAVY RAINFALL...AND DANGEROUS LIGHTNING. SOME SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ON TUESDAY A WEAK COLD FRONT WILL MOVE INTO THE AREA. AN UPPER LEVEL DISTURBANCE WILL ENERGIZE THE FRONT...RESULTING IN THUNDERSTORMS INCREASING IN COVERAGE THROUGH THE DAY. LOCALLY TORRENTIAL DOWNPOURS...GUSTY WINDS...AND LIGHTNING WILL ACCOMPANY ANY STORMS THAT OCCUR. ISOLATED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IN REGIONS THAT RECEIVE HIGHER RAINFALL TOTALS LATE THIS AFTERNOON. A CHANCE OF THUNDERSTORMS WILL LINGER MAINLY OVER SOUTH-CENTRAL KENTUCKY AS WELL AS THE BLUEGRASS REGION TUESDAY NIGHT AND WEDNESDAY. THE SAME REGION WILL MAINTAIN A SLIGHT CHANCE FOR STORMS THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR HAIL THIS AFTERNOON. EES/RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 249 PM EDT MON AUG 10 2009 INZ078-079-092-101915- CLARK-JEFFERSON-SCOTT- 249 PM EDT MON AUG 10 2009 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SCOTT AND JEFFERSON COUNTIES AS WELL AS NORTHERN CLARK COUNTY IN INDIANA... AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF SCOTTSBURG...OR 26 MILES NORTH OF LOUISVILLE...AND MOVING EAST AT 20 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 320 PM EDT MON AUG 10 2009 INZ092-KYZ032-101945- CLARK-TRIMBLE- 320 PM EDT MON AUG 10 2009 ...STRONG THUNDERSTORM WILL AFFECT NORTHEAST CLARK COUNTY IN INDIANA AND WESTERN TRIMBLE COUNTY IN KENTUCKY... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF BEDFORD...OR 20 MILES WEST OF CARROLLTON...AND MOVING EAST AT 19 MPH. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE... NEAR BEDFORD AROUND 345 PM EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 450 PM EDT MON AUG 10 2009 INZ076>079-083-102230- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER 450 PM EDT MON AUG 10 2009 /350 PM CDT MON AUG 10 2009/ ...STRONG STORMS OVER SOUTHERN INDIANA... STRONG THUNDERSTORMS WILL MOVE OR DEVELOP SOUTHEAST INTO PARTS OF SOUTHERN INDIANA LATE THIS AFTERNOON. STORMS PRODUCING WIND GUSTS UP TO 40 MPH...PEA TO MARBLE SIZE HAIL...HEAVY RAIN AND CLOUD-TO- GROUND LIGHTNING WILL AFFECT PARTS OF DUBOIS...ORANGE... WASHINGTON...SCOTT...AND JEFFERSON COUNTIES THROUGH 630 PM EDT. IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. DK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 551 PM EDT MON AUG 10 2009 INZ084-090>092-KYZ031>033-102230- CLARK-CRAWFORD-FLOYD-HARRISON-HENRY-OLDHAM-TRIMBLE- 551 PM EDT MON AUG 10 2009 ...A BROKEN LINE OF STRONG STORMS WILL MOVE SOUTHEAST ACROSS SOUTHEASTERN INDIANA... AT 544 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A BROKEN LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF BEDFORD...ACROSS WASHINGTON AND SCOTT COUNTIES...INTO JEFFERSON COUNTY INDIANA. THESE STORMS WILL MOVE SOUTHEAST AT 20 MPH. THESE STORMS WILL MOVE INTO HENRY AND OLDHAM COUNTIES KENTUCKY BY 6 PM EDT. FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && JSD
The Louisville radar (KLVX), 39 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 lightning, 1 flash flood. Local standard time, as filed.
A house fire was started from a lightning strike on Loi Road.
A water rescue was performed along HWY 150.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193336, 193335.